Texas, 2018

Drought in Texas, November 1 to 6, 2018

November 1 to 6, 2018 · NWS EPZ · 2 events in 2 counties and zones

Some late October rain helped to improve drought conditions over Hudspeth County in early November.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Some late October rain helped to improve drought conditions over Hudspeth County in early November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 31, 12:24 PM MST, 11 hours 36 minutes earlier.

Area forecast discussion, Oct 31, 12:24 PM MST, 11 hours 36 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
124 PM MDT Wed Oct 31 2018

.SYNOPSIS...
Clouds will diminish overnight from the northwest, as our potent
upper level system sends a cold front across while on exit out of
our area. This will support the continuation of light mountain
snow showers into the early evening hours for the Sacramento
mountains, with up to 2 inches accumulation possible. Isolated
storms will also continue for our eastern areas early. The
clearing skies and light winds, will favor freezing and sub
freezing temperatures in the Gila region, Black range, adjacent
foothills and Sacramento mountains. Dry northwest flow aloft
returns, with light winds on tap through the end of the work week.
Windy conditions may return Saturday and again Monday, ahead of
additional upper level disturbances due across the borderland over
the next few days. After tonight, temperatures for the most part
will remain near or a little above normal, with readings a few
degrees below on Sunday.

&&

.DISCUSSION...
Potent upper level trough continues to slowly track east across
the area, with multiple embedded shortwave disturbances currently
noted across central and eastern NM, ahead of the main trough
axis. As of this writing, scattered to numerous storms are noted
in these areas, with hail and strong winds as the main impacts.
At the surface, our back door cold front is now up against the
east slopes of the Sacs, with temperatures behind the front in the
upper 30's - lower 40's.

The trough will carry a Pacific front with it...merging with the
back door continental front as one southward propagating feature
through our area early this evening. Degree of cold air advection
asscd with the front is relatively low and winds behind the front
will be relatively light. Some patchy fog may develop during the
pre dawn hours Thursday, over lowlands east of the Rio Grande
valley. The light winds and clearing skies will promote a chilly
start to your Thursday morning, with mountain readings from the
mid 20s to lower 30s. A freeze warning is in effect later tonight
for the Gila region, Black Range and adjacent foothills. Deep
northwest flow will resume for the western states beginning later
this evening, returning dry air across the region for the
foreseeable future.

Our next upper level system sue in early this weekend, is expected
to bring another continental cold front down from the north
Saturday night. Highs Sunday should run roughly 2-6 degrees below
normal. At this time model forecasts carry this feature through as
a dry system, but this is what the solutions initially had with
our current weather maker. Worth noting.  Another trough follows
early next week and this feature looks dry as well.

POTENTIAL WIND IMPACTS SATURDAY AND MONDAY:
Difficulty in driving from crosswinds and localized areas of
blowing dust possibly Saturday and again Monday. Mix down of
strengthened winds aloft ahead of each feature, and attendant
development of lee surface cyclones. will favor the development of
gusty west-northwest winds across the area. West TX and and
southern NM lowlands may be favored for the higher sustained
speeds and gusts. Generally 15-30 mph with higher gusts look
reasonable for those days. Ridgelines, gaps, mountain passes and
especially east slopes, should see the highest speeds.

&&

.AVIATION...Valid 01/00Z-02/00Z...
Mostly VFR conditions are expected thru the period. A backdoor cold
front will move through the region this evening. Frontal passage
should be between 0Z and 3Z. Showers and thunderstorms are expected
to end between 0Z and 3Z, too. Near thunderstorms MVFR to IFR
conditions are possible due to strong gusty winds, lower ceilings
and lower visibilities. However, the storms are fast moving which
means that these periods will be brief. Winds will be generally from
the east and northeast between 5 to 15 kts.

&&

.FIRE WEATHER...
Shortwave trough moving through the region is generating showers and
thunderstorms until the evening hours today. A backdoor cold front
is expected to move over the area this evening too, bringing a chance
for snow showers in the Sacramento Mountains, especially for the
eastern slopes. The mountains areas are expected to freeze overnight
due to the cold airmass behind the cold front. The lowlands will
be below normal, but still a few degrees above freezing. Drier air
is expected tomorrow as an upper ridge develops in the east Pacific.
This will result in min RH values to drop into the 20s for the
lowlands and the Gila Region, while the Sacs stay between the 30s
and lower 40s. Vent rates appear to be going up and down this
period. Tomorrow's rates appear to be poor, but improving over the
weekend and early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 41  65  40  70 /  10   0   0   0
Sierra Blanca           38  62  38  68 /  20   0   0   0
Las Cruces              35  64  35  68 /  10   0   0   0
Alamogordo              35  60  36  66 /  20   0   0   0
Cloudcroft              26  40  26  48 /  20   0   0   0
Truth or Consequences   36  65  38  67 /   0   0   0   0
Silver City             30  59  33  62 /   0   0   0   0
Deming                  33  65  35  68 /   0   0   0   0
Lordsburg               37  63  38  67 /   0   0   0   0
West El Paso Metro      41  64  41  69 /  10   0   0   0
Dell City               36  66  36  69 /  20   0   0   0
Fort Hancock            40  67  42  72 /  10   0   0   0
Loma Linda              37  60  39  64 /  20   0   0   0
Fabens                  38  66  41  70 /  10   0   0   0
Santa Teresa            39  65  38  68 /  10   0   0   0
White Sands HQ          38  63  40  67 /  20   0   0   0
Jornada Range           31  62  33  65 /  10   0   0   0
Hatch                   33  65  36  67 /  10   0   0   0
Columbus                36  67  38  69 /   0   0   0   0
Orogrande               38  62  38  66 /  20   0   0   0
Mayhill                 29  52  30  58 /  20   0   0   0
Mescalero               31  50  31  56 /  10   0   0   0
Timberon                30  50  30  56 /  20   0   0   0
Winston                 28  58  30  62 /   0   0   0   0
Hillsboro               32  64  35  65 /   0   0   0   0
Spaceport               32  62  34  65 /  10   0   0   0
Lake Roberts            25  59  25  63 /   0   0   0   0
Hurley                  31  60  34  65 /   0   0   0   0
Cliff                   30  64  30  67 /   0   0   0   0
Mule Creek              28  60  30  64 /   0   0   0   0
Faywood                 33  63  36  64 /   0   0   0   0
Animas                  36  65  38  68 /   0   0   0   0
Hachita                 33  66  35  69 /   0   0   0   0
Antelope Wells          35  67  36  69 /   0   0   0   0
Cloverdale              36  63  36  68 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Freeze Warning from midnight tonight to 10 AM MDT Thursday for
     NMZ402.

     Freeze Warning from 3 AM to 10 AM MDT Thursday for NMZ403-408.

TX...None.
&&

22/29
Tripoli/Crespo
Hazardous weather outlook, Oct 31, 6:45 AM MST, 17 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
745 AM MDT Wed Oct 31 2018

NMZ401>404-407>413-417-TXZ418>424-011230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-
Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
745 AM MDT Wed Oct 31 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will affect much of the region
today, mainly Grant, Sierra, Otero, and Hudspeth Counties this
morning, then spreading into Dona Ana and El Paso Counties this
afternoon. A few embedded thunderstorms may produce hail up to one
half inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ414>416-011230-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
745 AM MDT Wed Oct 31 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms, this morning will mix with and change
to snow over parts of the Sacramento Mountains this afternoon. The
changeover will occur along the east slopes by mid-afternoon as a
backdoor cold front moves into the area. Rain will change to snow
later in the afternoon along the crest of the Sacramento
Mountains, including Cloudcroft. Precipitation will move out of
the area by 9 or 10 PM. An inch of two of snowfall may accumulate,
with isolated higher amounts up to 3 inches not out of the
question.

Small hail is also possible with thunderstorms today, and thunder
may even accompany snow at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ405-406-011230-
Lowlands of the Bootheel-Uplands of the Bootheel-
745 AM MDT Wed Oct 31 2018

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Salt Basin

When
November 1, 12:00 AM MST to November 6, 12:00 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The northeastern half of the zone started out in Severe(D2) drought, but on November 6th, due to good late October rains, the region was placed into Moderate(D1) drought.

Drought, Southern Hudspeth Highlands

When
November 1, 12:00 AM MST to November 6, 12:00 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The eastern half of the zone started out November in Severe(D2) drought, but due to some good late October rains, the area improved to Moderate(D1) drought on November 6th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793370, 793371.